MAUDE Adverse Event Report: TERUMO CORPORATION, ASHITAKA CAPIOX FX25 OXYGENATOR; OXYGENATOR, CARDIOPULMONARY BYPASS

TERUMO CORPORATION, ASHITAKA CAPIOX FX25 OXYGENATOR; OXYGENATOR, CARDIOPULMONARY BYPASS
Model Number N/A
Medical Device Problem Code Obstruction of Flow (2423)
Health Effect - Clinical Code Hemorrhage/Blood Loss/Bleeding (1888)
Date of Event 07/27/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Pma/510(k)- k130520.The actual device has not been returned for evaluation.The investigation is currently ongoing.A follow-up report will be submitted once the investigation is complete.Review of the manufacturing record and the shipping inspection record of the actual product confirmed that there were not any indications of anomaly in them.A search of the complaint file found no other similar report with the involved product code/lot number combination.(b)(4).
 
Event or Problem Description
The user facility reported during an interview with the hospital's perfusionist that had a patient who underwent reoperation for ascending aorta replacement with a dacron graft, who was admitted due to the presence of bleeding at the site of the surgical wound.They started with opening the surgical wound, observed an increase of bleeding, so they decide to cannulate it through the femoral vein and artery and put it on an extracorporeal circulation pump.Assisted with a venous drainage (avd) with an amvex device to regulate the vacuum pressure, monitoring the negative pressure with a pressure transducer connected directly to the extracorporeal circulation pump.The pressure was maintained at -40 mmhg and its maximum pressure sometimes reached up to 80 mmhg.Halfway through the surgery, a bubble formation was observed in the oxygenator reservoir, which disappeared and would reform several times.The appearance and elimination of bubbles was observed and the reservoir contracts as this connected to negative pressure.A circulatory arrest was performed due to a surgical complication, lowering the temperature to 18° c, during warm-up presenting problems in raising the temperature, since there was a present drop in arterial flow up to 100 cc/min which couldn't be increased and present resistance at the oxygenator inlet, they switched the centrifuge to manual mode and worked with the same problem.The last activated coagulation time (act) was 380 seconds.The day after the event, during the oxygenator wash, abundant of clots were observed in the cardiotomy filter and the oxygenator showed resistance to letting the solution pass.The patient was a high risk one (due to the fact of his clinical history and that he was already been operated before) it started bleeding, therefore the surgeon and medical team decided to take the patient to a circulatory arrest (stop of the perfusion as per protocol), however when trying to restart extracorporeal circulation resistance was observed in the arterial line.They could only infuse 25ml per minute of arterial flow and decided to end the procedure and establish the patient's death.In the report issued by the hospital, it was mentioned that patient death was not associated with the product.The malfunction was possibly because of blood clots.This event occurred intra- operative.
 
Additional Manufacturer Narrative
This report is being submitted as follow-up no.1 to provide the device return date in section d9, to update section h3, and to provide the completed investigation results.The actual device has been returned for evaluation.Visual inspection upon receipt did not find any breakage or other external anomalies that could lead to low flow rate.The actual sample was rinsed, dried and built into a circuit with tube, and then, bovine blood (hct 35% and temp.37°c) was circulated in the circuit.It was confirmed that the maximum blood flow rate of 5l/min was possible to obtain.The pressure drop in the oxygenator was determined during circulation at 5l/min.The obtained value was confirmed to meet the specifications and no clogging was observed.Subsequently, physiological saline was flowed into the blood channel.As a result, it was confirmed that there was no formation of blood clots that could have led to the low flow rate.Regarding the actual reservoir, the pressure drop was determined while the bovine blood was flowed into the cr filter at 5 l/min.The obtained value was confirmed to meet the specifications and no clogging was observed.The investigation result verified that the actual sample after cleaned had no anomaly.As a cause of occurrence, from the description of the event, "the day after the event, during the oxygenator wash, abundant clots are observed in the cardiotomy filter and the oxygenator shows resistance to letting the solution pass", it was likely that actual sample was clogged by some blood-derived substances that had been generated due to some factors.Since no anomaly was observed during the performance test of the actual sample, the cause of occurrence could not be clarified from the investigation results.

Brand Name
CAPIOX FX25 OXYGENATOR
Common Device Name
OXYGENATOR, CARDIOPULMONARY BYPASS
Manufacturer (Section D)
TERUMO CORPORATION, ASHITAKA
150 maimaigi-cho
fujinomiya city, 418
JA  418
Manufacturer (Section G)
TERUMO CORPORATION, ASHITAKA
reg. no. 9681834
150 maimaigi-cho
fujinomiya city, 418
JA   418
Manufacturer Contact
gina digioia
265 davidson ave
suite 320
somerset, NJ 08873
6402040886
MDR Report Key15259403
Report Number9681834-2022-00169
Device Sequence Number5787047
Product Code DTZ
UDI-Device Identifier04987350701121
UDI-Public04987350701121
Combination Product (Y/N)N
Initial Reporter CountryMX
PMA/510(K) Number
K071494
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 08/19/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/30/2024
Device Model NumberN/A
Device Catalogue NumberCX*FX15RW40
Device Lot Number210521
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/27/2022
Supplement Date Received by Manufacturer08/15/2022
Initial Report FDA Received Date08/19/2022
Supplement Report FDA Received Date09/01/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured05/21/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
SYSTEM 1
Outcome Attributed to Adverse Event Other;
Patient Age65 YR
Patient SexMale
Patient Weight76 KG